Anaesthesia: halothane hepatitis: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Anaesthesia: halothane hepatitis

Sample item

A woman who received halothane twice within a month for surgery develops fever and jaundice with markedly raised transaminases. What is the likely cause?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Halothane hepatitis, an immune-mediated reaction to trifluoroacetylated liver proteins

Repeated halothane exposure can cause fulminant hepatic necrosis through neoantigens formed by its oxidative metabolite trifluoroacetyl chloride. Halothane also sensitises the myocardium to catecholamines, so sevoflurane and isoflurane are preferred.

Option by option

  • A. Halothane hepatitis, an immune-mediated reaction to trifluoroacetylated liver proteins (correct)

    Correct. Repeat exposure and immune-mediated hepatitis characterise it.

  • B. Isoflurane toxicity

    Isoflurane was not used in the stem.

  • C. Viral hepatitis A only

    The temporal link to repeated anaesthesia suggests a drug cause.

  • D. Obstructive jaundice due to stones

    Obstruction would show a cholestatic pattern.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, Halothane hepatitis, an immune-mediated reaction to trifluoroacetylated liver proteins. Repeated halothane exposure can cause fulminant hepatic necrosis through neoantigens formed by its oxidative metabolite trifluoroacetyl chloride.

Why is "Isoflurane toxicity" not the answer?

Isoflurane was not used in the stem.

Why is "Viral hepatitis A only" not the answer?

The temporal link to repeated anaesthesia suggests a drug cause.

Why is "Obstructive jaundice due to stones" not the answer?

Obstruction would show a cholestatic pattern.

What concept does this question test?

It tests Anaesthesia: halothane hepatitis in Pharmacology. Halothane also sensitises the myocardium to catecholamines, so sevoflurane and isoflurane are preferred.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Anaesthesia: halothane hepatitis?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.